North Carolina, 2016Hail and Damaging Winds in North Carolina, May 3, 2016
May 3, 2016 · NWS ILM · 17 events in 6 counties and zones
The environment destabilized ahead of a slow moving cold front and a deepening 500 mb long wave trough. This allowed developing thunderstorms to quickly become severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The environment destabilized ahead of a slow moving cold front and a deepening 500 mb long wave trough. This allowed developing thunderstorms to quickly become severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 3, 2:19 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, May 3, 2:19 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
319 PM EDT TUE MAY 3 2016
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE THIS AFTERNOON
AND EVENING...ARE EXPECTED AHEAD OF AN APPROACHING COLD FRONT. A
COLD UPPER LOW WILL DROP OVER THE CAROLINAS THURSDAY AND
FRIDAY...BRINGING COOLER TEMPERATURES AND SCATTERED GUSTY SHOWERS.
DRYING AND WARMING WILL FOLLOW INTO THE BEGINNING OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 315 PM TUESDAY...MUCH AS EXPECTED WE ARE SEEING SOME
REGENERATION OF CONVECTION THIS AFTERNOON IN THE AREAS THAT
CLEARED THE EARLIEST...AND THUS HEATED UP THE QUICKEST.
HOWEVER...THIS ACTIVITY HAS BEEN WEAK TO MODERATE IN SCOPE SO FAR
AND THAT IS LIKELY DUE TO THE THOROUGH WORKING OVER THE
ATMOSPHERE RECEIVED LAST NIGHT AND THIS MORNING. HOWEVER...THIS IS
NOT TO SAY THAT THE THREAT HAS TOTALLY DIMINISHED. WE NOW HAVE THE
ENTIRE FORECAST AREA COVERED BY SEVERE THUNDERSTORM WATCH NUMBER
140...WHICH IS GOOD UNTIL 01Z. SOUNDING ANALYSIS SHOWS A RETURN TO
A MODERATELY UNSTABLE ATMOSPHERE LATE THIS AFTERNOON AND INTO THE
EVENING. THIS IS IN ADDITION TO THE IMPENDING...IF VERY SLOW
MOVING...COLD FRONT AND A SERIES OF WEAK UPPER IMPULSES EMBEDDED
WITHIN THE DEEPENING 500MB LONGWAVE TROUGH AND A FAVORABLE WIND
SHEAR PROFILE. SO...WE WILL BE RAMPING UP POPS THROUGH THE
AFTERNOON HOURS...WITH PRECIP POTENTIAL PEAKING LATE THIS
AFTERNOON AND INTO THIS EVENING BEFORE TAPERING OFF OVERNIGHT.
ANOTHER HALF INCH QPF DOES NOT SEEM UNREASONABLE SHOULD THIS
SCENARIO PLAY OUT. WILL ADD SVR WORDING TO THE ZONES TO COVER THE
LATEST WATCH.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 315 PM TUESDAY...A VERY UNSEASONABLY DEEP UPPER TROUGH WILL
DROP SOUTH OVER EASTERN CONUS THROUGH THIS PERIOD WITH THE UPPER
COLD POOL SITTING DIRECTLY OVERHEAD BY THURSDAY EVENING. AT THE
SURFACE A COLD FRONT WILL VERY SLOWLY PUSH EAST AND OFFSHORE FROM
THE FORECAST AREA. THIS WILL MAKE FOR A COOLING TREND...WITH HIGHS
IN THE UPPER 70S ON WEDNESDAY DROPPING TO RIGHT AROUND 70 ON
THURSDAY. LOWS THURSDAY NIGHT WILL ONLY BE AROUND 50. STEEP LAPSE
RATES INDUCED BY THE UPPER COLD POOL WILL ENHANCE PRECIP
POTENTIAL...WITH SLIGHT TO LOW CHANCE POPS FOR SHOWERS AND
ISOLATED THUNDERSTORMS BOTH DAYS...PRIMARILY DURING THE AFTERNOON.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 315 PM TUESDAY...PERIOD BEGINS WITH OMEGA BLOCK IN PLACE
BUT BLOCK IS SHORT LIVED AND BY THE START OF NEXT WEEK MID LEVEL
RIDGING TO THE WEST WILL BE HEADING EAST. BEST PRECIP CHANCES WILL
BE FRI WHEN MID LEVEL MOISTURE WILL BE HIGHEST. PRESENCE OF ANY
MID LEVEL MOISTURE AND THE COLD 5H LOW OVER NC/VA WILL ALMOST
CERTAINLY PRODUCE ISOLATED AFTERNOON CONVECTION...BUT THE BEST
ACTIVITY MAY END UP NORTH OF THE FORECAST AREA. TEMPERATURES WILL
RUN BELOW CLIMO FRI AND FRI NIGHT.
PRECIP CHANCES WILL DECREASE FOR THE WEEKEND. THE MID LEVEL LOW
WILL BE LIFTING NORTHEAST ON SAT. ALTHOUGH SOME MID LEVEL COLD AIR
REMAINS IN PLACE THE LACK OF MID LEVEL MOISTURE AND WEAKENING MID
LEVEL LAPSE RATES WILL MAKE AFTERNOON SHOWERS LESS LIKELY. MID
LEVELS DRY OUT EVEN MORE ON SUN AS THE 5H RIDGE MOVES EAST AND
DOWNSLOPE FLOW/SUBSIDENCE INCREASES. BACKDOOR COLD FRONT TRIES TO
DROP IN FROM THE NORTH MON/TUE BUT NOT SURE HOW FAR SOUTH IT WILL
MOVE BEFORE STALLING. THERE IS LIMITED POTENTIAL FOR SOME PRECIP
ASSOCIATED WITH THE FRONT BUT FOR NOW PLAN TO MAINTAIN DRY
FORECAST THROUGH END OF THE PERIOD. TEMPERATURES NEAR SO SLIGHTLY
BELOW CLIMO SAT WILL RUN ABOVE CLIMO SUN THROUGH TUE. IF THE COLD
FRONT DROPS FARTHER SOUTH THAN EXPECTED TEMPS COULD END UP NEAR
CLIMO MON AND MON NIGHT.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 18Z...WIDESPREAD CONVECTION HAS ENDED ACROSS THE AREA WITH
MAINLY MVFR TO VFR CONDITIONS EARLY THIS AFTERNOON AS CU DEVELOPED.
MODELS CONTINUED TO SHOW SOME REGENERATION OF THUNDERSTORMS THIS
AFTERNOON AND AS OF NOW...A COUPLE OF CLUSTERS WERE APPROACHING
THE MYRTLES AND LUMBERTON. EXPECT BEST CHANCE ALONG THE SEA BREEZE
BOUNDARY AND ALONG AN APPROACHING COLD FRONT. WILL INDICATE
VCSH/VCTS FOR THIS AFTERNOON ATTM. EXPECT MAINLY VFR THIS EVENING
BUT AS A COLD FRONT MOVES THROUGH OVERNIGHT THE INTRODUCTION OF
COOLER AIR MAY CAUSE MVFR/IFR CIGS/VSBYS TO DEVELOP.
EXTENDED OUTLOOK...MVFR/IFR POSSIBLE FROM CONVECTION THROUGH EARLY
WEDNESDAY. VFR WEDNESDAY THROUGH FRIDAY...WITH SCT 4SM SHRA THU
AND FRI.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 315 PM TUESDAY...SW FLOW WILL CONTINUE OVERNIGHT AS A COLD
FRONT ADVANCES UPON THE COASTAL WATERS. FRONT WILL BE SLOW MOVING
AND MAY NOT MAKE IT OFFSHORE BY SUNRISE. GREATEST THREAT TO
MARINERS OVERNIGHT WILL CONTINUE TO BE FROM SHOWERS AND
THUNDERSTORMS...POSSIBLY SEVERE...WITH FREQUENT LIGHTNING AND
TORRENTIAL DOWNPOURS POSSIBLE. OTHERWISE...EXPECTING SW WINDS OF
10 TO 15 KTS WITH HIGHER GUSTS AND SEAS OF 2 TO 4 FT. SEAS SE OF
CAPE FEAR MAY RUN A BIT HIGHER THOUGH...MORE LIKE 3 TO 5 FT.
SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 315 PM TUESDAY...A COLD FRONT WILL VERY SLOWLY MAKE ITS WAY
ACROSS THE WATERS ON WEDNESDAY AND WEDNESDAY NIGHT...WITH SW WINDS
EARLY IN THE PERIOD ULTIMATELY BECOMING WEST AND NW BY THE END OF
THE SHORT TERM. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE
PRESENT THROUGH THE PERIOD. THE COLD SURGE FOLLOWING FROPA IS NOT
EXPECTED TO BRING ADVISORY CONDITIONS ALTHOUGH WINDS MAY GUST UP
TO AROUND 25 KTS IN THE WAKE OF THE COLD FRONT.
LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 315 PM TUESDAY...WEST TO NORTHWEST FLOW CONTINUES FRI WITH
SPEEDS OF 15 TO 20 KT FOR MUCH OF THE DAY. SLOW MOVING SURFACE LOW
IN THE MID-ATLANTIC REGION WILL KEEP THE GRADIENT TIGHT INTO SAT.
GRADIENT DOES START TO RELAX SAT AFTERNOON AS THE LOW STARTS
MOVING OFF TO THE NORTHEAST. REDUCTION IN WIND SPEEDS SAT IS
ACCOMPANIED BY A LATE DAY SHIFT TO WEST-SOUTHWEST. SOUTHWEST FLOW
CONTINUES SAT NIGHT AND SUN WITH SPEEDS 10 TO 15 KT. SEAS WILL BE
TRENDING DOWN AT THE START OF THE PERIOD...DROPPING FROM 2 TO 4 FT
FRI AM TO 2 TO 3 FT IN THE AFTERNOON. WEAKENING OFFSHORE FLOW
EVENTUALLY DROPS SEAS TO 2 FT OR LESS SAT BUT DEVELOPMENT OF
SOUTHWEST FLOW WILL PUSH SEAS BACK TO 2 TO 3 FT SUN.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 9 PM EDT THIS
EVENING ALL ZONES.
NC...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 9 PM EDT THIS
EVENING ALL ZONES.
MARINE...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 9 PM EDT THIS
EVENING ALL ZONES.
&&
SYNOPSIS...SHK
NEAR TERM...REK
SHORT TERM...REK
LONG TERM...III
AVIATION...RGZ/MRR
MARINE...REK/III/SHK
Hazardous weather outlook, May 3, 2:01 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
301 PM EDT TUE MAY 3 2016
AMZ250-252-254-256-041915-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
301 PM EDT TUE MAY 3 2016
...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-056-
041915-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
301 PM EDT TUE MAY 3 2016
...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-041915-
COASTAL PENDER-COASTAL NEW HANOVER-
301 PM EDT TUE MAY 3 2016
...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ110-SCZ054-041915-
COASTAL BRUNSWICK-COASTAL HORRY-
301 PM EDT TUE MAY 3 2016
...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 3, 3:24 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
424 PM EDT TUE MAY 3 2016
NCZ087-096-099-032130-
COLUMBUS-BLADEN-ROBESON-
424 PM EDT TUE MAY 3 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BLADEN...
NORTHWESTERN COLUMBUS AND SOUTHEASTERN ROBESON COUNTIES...
AT 424 PM EDT...A STRONG THUNDERSTORM WAS NEAR FAIRMONT...OR 10 MILES
NORTHEAST OF DILLON...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FAIRMONT...BLADENBORO...FAIR BLUFF...BOARDMAN...BARNESVILLE...ABBOTTSBURG...
EVERGREEN...BUTTERS...MARIETTA...PROCTORVILLE...MCDONALD AND ORRUM.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 74 NEAR MILE MARKER 212...AND BETWEEN MILE MARKERS 209 AND
210...AND NEAR MILE MARKER 214.
INTERSTATE 95 IN NORTH CAROLINA BETWEEN MILE MARKERS 9 AND 13.
US ROUTE 74 BETWEEN MILE MARKERS 365 AND 380.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
LAT...LON 3453 7864 3429 7903 3439 7918 3448 7928
3449 7927 3460 7913
TIME...MOT...LOC 2024Z 283DEG 17KT 3449 7920
IIIThunderstorm Wind, Brunswick
- When
- May 3, 4:00 PM EST to 4:01 PM EST
- Where
- Brunswick County, 13.31 mi NNW of Camp Branch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 34.367, -78.403
Large tree limbs were reportedly down on Freeman Road.
Thunderstorm Wind, Columbus
- When
- May 3, 4:10 PM EST to 4:11 PM EST
- Where
- Columbus County, 1.39 mi ESE of Evergreen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.410, -78.879
A tree was reportedly down on Walter Shaw Road.
Hail, Columbus
- When
- May 3, 4:15 PM EST to 4:17 PM EST
- Where
- Columbus County, 6.1 mi NW of Whiteville
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 34.399, -78.767
Hail to the size of quarters was reported near the intersection of Old Lumberton Road and Peacock Road.
Hail, Columbus
- When
- May 3, 4:26 PM EST to 4:30 PM EST
- Where
- Columbus County, 6.22 mi NNW of Whiteville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.410, -78.750
Nickel size hail was reportedly mixed in with smaller pieces.
Hail, Columbus
- When
- May 3, 4:30 PM EST to 4:33 PM EST
- Where
- Columbus County, 3.34 mi NNW of Whiteville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.375, -78.722
Hail to the size of quarters reportedly caused significant damage to five acres of strawberries.
Hail, Columbus
- When
- May 3, 4:31 PM EST to 4:36 PM EST
- Where
- Columbus County, 3.5 mi N of Whiteville
- Measured
- 0.88 in hail
- Property damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 34.380, -78.710
Dime to nickel size hail reportedly covered the ground.
Hail, Columbus
- When
- May 3, 4:45 PM EST to 4:48 PM EST
- Where
- Columbus County, 9.14 mi S of Portersville
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 34.320, -78.600
Hail to the size of quarters was reported.
Hail, Brunswick
- When
- May 3, 6:23 PM EST to 6:26 PM EST
- Where
- Brunswick County, 2.76 mi S of Easy Hill
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 34.180, -78.000
Nickel to quarter size hail was reported near Mallory Creek.
Hail, Robeson
- When
- May 3, 6:31 PM EST to 6:35 PM EST
- Where
- Robeson County, 1.7 mi E of Oakland
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 34.830, -78.920
A video confirmed hail to the size of quarters.
Hail, New Hanover
- When
- May 3, 6:34 PM EST to 6:36 PM EST
- Where
- New Hanover County, 2.05 mi WNW of Myrtle Grove
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.136, -77.915
Hail to the size of pennies was reported.
Hail, Robeson
- When
- May 3, 6:35 PM EST to 6:39 PM EST
- Where
- Robeson County, 0.95 mi N of Tolarsville
- Measured
- 1.25 in hail
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 34.764, -78.870
Hail to the size of half dollars was reported. The information was relayed by the media.
Thunderstorm Wind, Bladen
- When
- May 3, 6:35 PM EST to 7:45 PM EST
- Where
- Bladen County, 0.28 mi NNW of Tobemory to 0.46 mi ENE of Tobemory
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.804, -78.871
Portions of Highway 20 near Tobermory were reportedly closed due to numerous trees down.
Hail, Bladen
- When
- May 3, 6:36 PM EST to 6:40 PM EST
- Where
- Bladen County, 0.74 mi NNW of Tobemory
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.809, -78.877
Quarter of golf ball size hail was reported at the Tobermory Fire Department.
Hail, Bladen
- When
- May 3, 6:40 PM EST to 6:50 PM EST
- Where
- Bladen County, 0.47 mi NW of Tobemory to 0.25 mi NNE of Tobemory
- Measured
- 2.5 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.805, -78.876
Several reports of hail up to the size of tennis balls along a stretch of Highway 20.
Hail, Bladen
- When
- May 3, 6:55 PM EST to 7:00 PM EST
- Where
- Bladen County, 0.73 mi WNW of Tar Heel
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 34.734, -78.792
Hail to the size of quarters was reported at the Marathon gas station. The report was relayed by a NWS employee.
Hail, Bladen
- When
- May 3, 6:55 PM EST to 6:58 PM EST
- Where
- Bladen County, 1.19 mi WSW of Duart
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.793, -78.819
Hail to the size of golf balls was reported near the intersection of Highway 87 and Highway 20. The report was relayed by the Bladen County Emergency Manager.
Hail, Pender
- When
- May 3, 8:17 PM EST to 8:20 PM EST
- Where
- Pender County, 2.38 mi WSW of Van Eden
- Measured
- 1.5 in hail
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 34.610, -77.990
Hail to the size of ping pongs was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 3, 2016$284,000 · 2 in hail · 26 events
- Hail and Damaging Winds in North Carolina, May 3, 20161 injured · $35,000 · 2 in hail · 17 events
- Damaging Winds in Georgia, May 3, 2016$76,000 · 55 kt wind · 4 events
- Hail and Damaging Wind in Florida, May 3, 2016$35,000 · 1.25 in hail · 4 events
- Lightning Strike in Wisconsin, May 3, 2016$30,000 · 1 event
- Damaging Winds in Virginia, May 3, 201652 kt wind · 17 events
- Hail and Damaging Winds in North Carolina, May 3, 2016$5,000 · 1 in hail · 15 events
- Hail and Damaging Winds in North Carolina, May 3, 20161 in hail · 11 events
- Hail and Damaging Winds in Virginia, May 3, 2016$5,000 · 1 in hail · 10 events
- Damaging Winds in South Carolina, May 3, 201650 kt wind · 9 events
- Hail and Damaging Winds in Virginia, May 3, 2016$10,000 · 1 in hail · 8 events
- Damaging Winds in Georgia, May 3, 201650 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638054, 637989, 638051, 637988, 638053, 637987, 637990, 638050, 637994, 638056, 638043, 638048, 637991, 638006, 638003, 638004, 638046.